Alert archive / Missouri / Freeze Warnings in 2020

Freeze Warning 1, NWS St. Louis, MO

April 9, 202016 counties in Missouri; 6 counties in Illinois

NWS St. Louis, MO issued this freeze warning at Apr 9, 2020, 3:53 AM CDT for 16 counties in Missouri; 6 counties in Illinois. It took effect at Apr 10, 2020, 2:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2020, 3:53 AM CDT (08:53 UTC)
In effect from
Apr 10, 2020, 2:00 AM CDT
Expired
Apr 10, 2020, 9:00 AM CDT
In force
7 hr
Issued by
NWS St. Louis, MO
All 22 counties

Calhoun County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Montgomery County, IL, Pike County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Lincoln County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 55 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1980 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-120 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WWUS73 KLSX 090853
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
353 AM CDT Thu Apr 9 2020

MOZ034-035-041-042-047>051-059-072-092200-
/O.NEW.KLSX.FZ.W.0001.200410T0700Z-200410T1400Z/
Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-Gasconade MO-
Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Ralls MO-
Including the cities of Columbia, Fulton, Jefferson City, 
and Mexico
353 AM CDT Thu Apr 9 2020

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 29 to 30 degrees expected.

* WHERE...Portions of central and northeast Missouri.

* WHEN...From 2 AM to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ILZ058>060-095>099-MOZ018-019-026-027-092200-
/O.NEW.KLSX.WI.Y.0002.200409T1500Z-200410T0000Z/
Adams IL-Brown IL-Calhoun IL-Greene IL-Jersey IL-Knox MO-Lewis MO-
Macoupin IL-Marion MO-Montgomery IL-Pike IL-Shelby MO-
Including the cities of Hannibal, Litchfield, Mount Sterling, 
Pittsfield, and Quincy
353 AM CDT Thu Apr 9 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northeast Missouri and west central 
  Illinois.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

GKS
4 follow-up statements
761 
WWUS73 KLSX 091940
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
240 PM CDT Thu Apr 9 2020

ILZ058>060-097>099-100745-
/O.EXA.KLSX.FZ.W.0001.200410T0700Z-200410T1400Z/
/O.CON.KLSX.WI.Y.0002.000000T0000Z-200410T0000Z/
Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Montgomery IL-Pike IL-
Including the cities of Litchfield and Pittsfield
240 PM CDT Thu Apr 9 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph
  expected. Sub-freezing temperatures as low as 29 to 32 degrees 
  expected.

* WHERE...Greene IL, Macoupin IL, Montgomery IL, Pike IL, 
  Calhoun IL and Jersey IL Counties.

* WHEN...Strong winds until 7 PM CDT this evening. Sub-freezing 
  temperatures from 2 AM to 9 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Frost and freeze conditions will kill crops, other sensitive
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MOZ036-052-060-062-073-100745-
/O.EXA.KLSX.FZ.W.0001.200410T0700Z-200410T1400Z/
Franklin MO-Lincoln MO-Pike MO-Warren MO-Washington MO-
Including the cities of Bowling Green, Sullivan, Union, 
and Washington
240 PM CDT Thu Apr 9 2020

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 29 to 32 degrees 
  expected.

* WHERE...Pike MO, Lincoln MO, Warren MO, Franklin MO and 
  Washington MO Counties.

* WHEN...From 2 AM to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MOZ034-035-041-042-047>051-059-072-100745-
/O.CON.KLSX.FZ.W.0001.200410T0700Z-200410T1400Z/
Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-Gasconade MO-
Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Ralls MO-
Including the cities of Columbia, Fulton, Jefferson City, 
and Mexico
240 PM CDT Thu Apr 9 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 29 to 32 degrees 
  expected.

* WHERE...Portions of central and northeast Missouri.

* WHEN...From 2 AM to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ILZ095-096-MOZ018-019-026-027-100000-
/O.CON.KLSX.WI.Y.0002.000000T0000Z-200410T0000Z/
Adams IL-Brown IL-Knox MO-Lewis MO-Marion MO-Shelby MO-
Including the cities of Hannibal, Mount Sterling, and Quincy
240 PM CDT Thu Apr 9 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northeast Missouri and west central 
  Illinois.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

BSH
358 
WWUS73 KLSX 100004
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
704 PM CDT Thu Apr 9 2020

ILZ058>060-097>099-101215-
/O.EXP.KLSX.WI.Y.0002.000000T0000Z-200410T0000Z/
/O.CON.KLSX.FZ.W.0001.200410T0700Z-200410T1400Z/
Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Montgomery IL-Pike IL-
Including the cities of Litchfield and Pittsfield
704 PM CDT Thu Apr 9 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT
FRIDAY...
...WIND ADVISORY HAS EXPIRED...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Montgomery IL, Calhoun IL, Jersey IL, Pike IL, Greene 
  IL and Macoupin IL Counties.

* WHEN...From 2 AM to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ILZ095-096-MOZ018-019-026-027-100115-
/O.EXP.KLSX.WI.Y.0002.000000T0000Z-200410T0000Z/
Adams IL-Brown IL-Knox MO-Lewis MO-Marion MO-Shelby MO-
Including the cities of Hannibal, Mount Sterling, and Quincy
704 PM CDT Thu Apr 9 2020

...WIND ADVISORY HAS EXPIRED...

Winds will continue to slowly decrease in speed through the
evening hours.

$$

MOZ034>036-041-042-047>052-059-060-062-072-073-101215-
/O.CON.KLSX.FZ.W.0001.200410T0700Z-200410T1400Z/
Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
Gasconade MO-Lincoln MO-Moniteau MO-Monroe MO-Montgomery MO-
Osage MO-Pike MO-Ralls MO-Warren MO-Washington MO-
Including the cities of Bowling Green, Columbia, Fulton, 
Jefferson City, Mexico, Sullivan, Union, and Washington
704 PM CDT Thu Apr 9 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of central, east central and northeast 
  Missouri.

* WHEN...From 2 AM to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Britt
605 
WWUS73 KLSX 100846
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
346 AM CDT Fri Apr 10 2020

ILZ058>060-097>099-MOZ034>036-041-042-047>052-059-060-062-072-073-
101400-
/O.CON.KLSX.FZ.W.0001.000000T0000Z-200410T1400Z/
Audrain MO-Boone MO-Calhoun IL-Callaway MO-Cole MO-Crawford MO-
Franklin MO-Gasconade MO-Greene IL-Jersey IL-Lincoln MO-
Macoupin IL-Moniteau MO-Monroe MO-Montgomery IL-Montgomery MO-
Osage MO-Pike IL-Pike MO-Ralls MO-Warren MO-Washington MO-
Including the cities of Bowling Green, Columbia, Fulton, 
Jefferson City, Litchfield, Mexico, Pittsfield, Sullivan, Union, 
and Washington
346 AM CDT Fri Apr 10 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30.

* WHERE...Portions of central, east central and northeast 
  Missouri and south central, southwest and west central 
  Illinois.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TES
276 
WWUS73 KLSX 101402
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
902 AM CDT Fri Apr 10 2020

ILZ058>060-097>099-MOZ034>036-041-042-047>052-059-060-062-072-073-
101515-
/O.EXP.KLSX.FZ.W.0001.000000T0000Z-200410T1400Z/
Audrain MO-Boone MO-Calhoun IL-Callaway MO-Cole MO-Crawford MO-
Franklin MO-Gasconade MO-Greene IL-Jersey IL-Lincoln MO-
Macoupin IL-Moniteau MO-Monroe MO-Montgomery IL-Montgomery MO-
Osage MO-Pike IL-Pike MO-Ralls MO-Warren MO-Washington MO-
Including the cities of Bowling Green, Columbia, Fulton, 
Jefferson City, Litchfield, Mexico, Pittsfield, Sullivan, Union, 
and Washington
902 AM CDT Fri Apr 10 2020

...FREEZE WARNING HAS EXPIRED...

Temperatures have risen above freezing and will continue to climb
through the day.

$$

BSH

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this freeze warning went out at Apr 8, 11:23 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 8, 11:23 PM CDT, 4 hours 30 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1123 PM CDT Wed Apr 8 2020

.SHORT TERM...  (Through Late Thursday Night)
Issued at 324 PM CDT Wed Apr 8 2020

Surface low currently over northeast Missouri will track to the east
southeast through the afternoon and into tonight, dragging a strong
cold front south across the forecast area. Storms beginning to
develop especially near frontal boundary across northern Missouri.
With MU CAPES around 3000 J/kg, steep ML lapse rates and
effective bulk shear around 45 kts, initially expect a large hail
event as discrete convection fires up. Then as front slides south,
will see activity congeal into a line of convection with the
severe threat transitioning to more of a severe wind event for
eastern and southern portions of forecast area. As for any tornado
threat, it will be isolated as low level shear and storm relative
helicity are marginal at best.

Storms are expected to develop any minute now over northeast MO and
west central IL, then move into the St. Louis metro area between 4
pm and 8 pm, and then into southern portions of forecast area
between 7 pm and 10 pm.

South to southwest winds will pickup ahead of front and veer to the
northwest to north behind it. Will see gusts up to 30 to 35 mph at
times, before diminishing late tonight. Once system exits region,
much colder and drier air will make it's way in with lows tonight in
the upper 30s to mid 40s.

On Thursday, despite full sunshine, cold northwest winds will pickup
with gusts near 35 mph at times, so temperatures will struggle to
rise with highs only in the low 50s to low 60s, almost 10 degrees
below normal for this time of year.

Thursday night will be the coldest night with lows in the upper 20s
to mid 30s. Will need to issue a freeze/frost headline for portions
of the forecast area, but will let later forecast shifts handle this.

Byrd

.LONG TERM...  (Friday through Next Wednesday)
Issued at 324 PM CDT Wed Apr 8 2020

Surface ridge will be overhead on Friday with slightly warmer
conditions under sunny skies. Highs will be in the 50s.

By Friday night, surface ridge will begin to slide off to the east
as next system approaches the region. In the meantime, upper level
closed low over the southwestern U.S. will begin to lift out towards
forecast area. Will see increasing chances of rain towards daybreak
on Saturday, with best chances late Saturday night through Sunday.
Unseasonably cold air will return to the region Sunday night after
the system exits the region and winds pickup from the northwest.
Beyond that, extended models have differing solutions on additional
rain chances for the remainder of the forecast period. It does look
like we will have a prolonged period of well below normal
temperatures through at least next Wednesday.

Byrd

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1120 PM CDT Wed Apr 8 2020

Dry and VFR conditions are expected through the period. Northwest
winds will decrease early this morning before increasing again on
Thursday morning and afternoon and gusting to around 30KTS. Winds
will decrease again on Thursday evening.

Britt

&&

.CLIMATE...
Issued at 837 PM CDT Tue Apr 7 2020

Record max temps for Wednesday, April 8th, 2020:

Saint Louis (KSTL)...89/1890
Columbia (KCOU)......86/2001
Quincy (KUIN)........84/2001

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 8, 3:41 PM CDT, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
341 PM CDT Wed Apr 8 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
341 PM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected through this evening with severe storms
likely, particularly across eastern Missouri and west central/southwest
Illinois. Some storms will be capable of producing very large hail,
damaging winds and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Saturday night through Sunday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening. Spotters are
encouraged to report any severe weather, if observed, to the
National Weather Service.

Byrd

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:13 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis14 min
Apr 9, 3:53 AM CDTWind AdvisoryLSXKnox, Lewis, Marion, Shelby15 hr
Apr 8, 7:00 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery45 min
Apr 8, 7:32 PM CDTSevere Thunderstorm WarningLSXFayette, Marion43 min
Apr 8, 7:55 PM CDTSevere Thunderstorm WarningLSXClinton, Marion, Washington29 min

Nearby

Freeze Warnings in Missouri, 2020Freeze Warnings in Illinois, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.